Anticonvulsant Medication Question - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-12-2009
DrLANC's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 4
Thanked 23 Times in 8 Posts
Reputation: 33
Question Anticonvulsant Medication Question

12 year old child with a history of severe seizure disorder that does not respond to typical anti-seizure medication protocol, he has been on a new seizure medication for 6 weeks and presents with fatigue, headache and nosebleeds. The blood smear yields pancytopenia.

Anticonvulsant Medication Question-aplastic-anemia-pancytopenia-macrocytes-40x-website-1-.jpg

What condition does this patient have? What was the cause? What anti-seizure medication is he on?
Let me know!
Reply With Quote Quick reply to this message



  #2  
Old 12-12-2009
USMLE Forums Scout
 
Steps History: Not yet
Posts: 12
Threads: 3
Thanked 7 Times in 4 Posts
Reputation: 17
Default

He carbamazepine which causes pancytopenia
the blood film showing increased RBC pallor and absent platelets.
Reply With Quote Quick reply to this message
  #3  
Old 12-12-2009
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 55
Threads: 7
Thanked 107 Times in 23 Posts
Reputation: 117
Default

The blood film is showing macrocytosis, thrombocytopenia, which are typical of bone marrow suppression which can be seen with many antiepileptics but mainly phenytoin, carbamazepine.
Reply With Quote Quick reply to this message
  #4  
Old 12-12-2009
DrLANC's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 4
Thanked 23 Times in 8 Posts
Reputation: 33
Default Answer

Unfortunately you are both incorrect. I will point these clues out, seizure disorder that does not respond to typical anti-seizure medication protocol, he has been on a new seizure medication for 6 weeks.

The child does have Aplastic Anemia, and it is due to Felbamate.
His seizures do not respond to typical anti-seizure medication, that should include Carbamazepine, Phenytoin, Valproic Acid. Felbamate is considered to be an absolute last choice when all typical anti-seizure meds don't work and even then you have to evaluate the risk-benefit since Felbamate can cause Hepatotoxicity and Aplastic Anemia.
Reply With Quote Quick reply to this message
The above post was thanked by:
Firas (12-12-2009), manin (04-09-2011), mayankkaushal (10-01-2014), Sabio (12-12-2009), smile135 (12-12-2009), step1 (12-12-2009)



Reply

Tags
Blood-Films, Hematology-, Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
question help: diabetic foot related question dezirablize USMLE Step 2 CK Forum 5 01-15-2015 03:42 PM
Antidepressant Medication Cardiac Complication Yallah USMLE Step 1 Forum 7 11-01-2013 07:34 AM
Wait! Stop the medication before or if .... lee-usmle USMLE Step 2 CK Bits & Pieces 4 10-07-2012 03:42 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)